Arizona, 2011Dust Devil in Arizona, May 14, 2011
May 14, 2011 · NWS VEF · 1 event in 1 county or zone
A dust devil struck a mobile home in Mohave Valley, causing minor damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dust devil struck a mobile home in Mohave Valley, causing minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 14, 9:33 AM MST, 5 hours 22 minutes earlier.
Area forecast discussion, May 14, 9:33 AM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
933 AM PDT SAT MAY 14 2011
.SYNOPSIS...A FEW THUNDERSTORMS MAY LINGER TODAY ACROSS EASTERN
LINCOLN AND NORTHERN MOHAVE COUNTIES AS A WEAK DISTURBANCE CONTINUES
TO MOVE NORTHEAST ACROSS THAT AREA. MEANWHILE...SOUTHERLY WINDS WILL
INCREASE TODAY AS A STRONG LOW PRESSURE SYSTEM DROPS JUST OFF THE
NORTHERN CALIFORNIA COAST. THE STRONGEST WINDS WILL BE ACROSS INYO
AND NYE COUNTIES WHERE GUSTS AROUND 45 MPH WILL BE COMMON. MOST OF
THE REGION WILL HAVE BREEZY TO WINDY CONDITIONS SUNDAY AS THE LOW
PRESSURE SYSTEM STARTS TO MOVE INLAND. COOLER TEMPERATURES ARE IN
STORE FOR THE AREA BEGINNING SUNDAY AND REMAIN BELOW NORMAL THROUGH
MID WEEK. PRECIPITATION CHANCES WILL BE SMALL AND WILL STAY MAINLY
CONFINED TO THE SIERRA AND WHITE MOUNTAINS.
&&
.UPDATE...CURRENT FORECAST FITS WELL WITH OBSERVED SATELLITE AND
SURFACE OB TRENDS. NO CHANGES AT THIS TIME.
&&
.AVIATION...FOR MCCARRAN..SOUTH WIND AROUND 10KTS THROUGH THE
MORNING...BECOMING GUSTY BY LATE MORNING WITH GUSTS BETWEEN 20 AND
25KTS. WINDS WILL THEN REMAIN STRONG THE REMAINDER OF THE WEEKEND AS
A PACIFIC STORM SYSTEM APPROACHES THE REGION. THE HIGHEST WIND
SPEEDS ARE EXPECTED ON SUNDAY WHEN AVERAGE GUSTS AROUND 30 TO 35 KTS
ARE EXPECTED.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED IN ALL
AREAS BEGINNING LATE THIS MORNING AND LASTING THROUGH SUNDAY...AS A
STORM SYSTEM APPROACHES THE REGION. WINDS WILL BE STRONGEST ON
SUNDAY. ANY PRECIP SHOULD REMAIN CONFINED MAINLY TO THE HIGHER
ELEVATIONS OF INYO AND ESMERALDA COUNTIES ON SUNDAY.
&&
.PREV DISCUSSION...
250 AM PDT SAT MAY 14 2011
.SHORT TERM...CLOUDS AND A FEW SHOWERS AND THUNDERSTORMS WERE
PERSISTING OVERNIGHT ACROSS PORTIONS OF LINCOLN AND NORTHERN MOHAVE
COUNTIES DUE TO THE WEAK DISTURBANCE MOVING NORTHEAST ACROSS THE
AREA. MODELS...ESPECIALLY THE NAM12 KEEP THESE AREAS SOMEWHAT MOIST
AND UNSTABLE THIS MORNING INTO THE AFTERNOON AND I KEPT A MENTION OF
THUNDERSTORMS IN THE FORECAST. GENERALLY DRY CONDITIONS ARE EXPECTED
ELSEWHERE WITH INCREASING SOUTHERLY WINDS AS A STRONG CLOSED LOW
DROPS TO JUST OFF THE NORTHERN CALIFORNIA COAST. WINDY CONDITIONS
WILL DEVELOP ACROSS MAINLY INYO AND CENTRAL NYE COUNTIES AND THE
WIND ADVISORY ISSUED EARLIER STILL LOOKS GOOD. THE LOW DOES NOT MOVE
MUCH SUNDAY BUT A SHORTWAVE ROTATING AROUND THE LOW WILL BRING AN
INCREASE TO THE CHANCE OF SHOWERS OVER THE SIERRA AND BREEZY TO
WINDY CONDITIONS ACROSS MUCH OF THE FORECAST AREA. THE STRONGEST
WINDS WILL LIKELY BE ACROSS SOUTHERN INYO...NYE AND LINCOLN COUNTIES
AND A WIND ADVISORY MAY EVENTUALLY BE NEEDED FOR THOSE AREAS FOR
GUSTS OVER 40 MPH. ANOTHER NOTICEABLE IMPACT OF THE SHORTWAVE WILL
BE A DROP IN HIGH TEMPERATURES SUNDAY...BY 10 TO 15 DEGREES. THE LOW
MOVES SLIGHTLY INLAND BY MONDAY LEADING TO SOME ADDITIONAL
COOLING...LOCALLY BREEZY CONDITIONS AND A SLIGHT CHANCE OF SHOWERS
ACROSS THE FAR NORTHERN PORTION OF THE FORECAST AREA.
.LONG TERM...TUESDAY THROUGH FRIDAY...EARLY IN THE EXTENDED ON
TUESDAY MODELS CONTINUE TO SHOW DIFFERENCES IN TIMING AND DEPTH OF
SHORTWAVE EJECTING INLAND ACROSS THE GREAT BASIN. NOT ONLY IS THERE
THE DIFFERENCE BETWEEN MODELS BUT RUN TO RUN CONSISTENCY OF EACH
MODEL ITSELF IS LESS THAN DESIRABLE. ON WEDNESDAY...BROAD TROUGH OF
LOW PRESSURE WILL BE OVER THE AREA. 00Z GFS CONTINUES TO BE ONE OF
THE MORE PROGRESSIVE MODELS BUT HAS TRENDED TOWARD THE DEEPER CLOSED
UPPER LOW SOLUTION DEPICTED BY THE ECMWF. DID INCREASE POPS ACROSS
THE AREA ON TUESDAY AND WEDNESDAY WHILE LOWERING THE TEMPERATURES ON
WEDNESDAY. STUCK WITH THE MORE PROGRESSIVE SOLUTIONS ON THURSDAY AND
FRIDAY WHICH WOULD HAVE TROUGH EAST OF OUR AREA WITH A WEAK RIDGE OF
HIGH PRESSURE ON FRIDAY. A SLOWER EXIT OF THE TROUGH ON THURSDAY
WOULD KEEP A FEW SHOWERS IN THE EASTERN ZONES WHILE DAYTIME
TEMPERATURES STRUGGLE TO RETURN TO SEASONAL NORMALS BY
FRIDAY.
.AVIATION...FOR MCCARRAN..SOUTH WIND 10 TO 15 KTS THROUGH EARLY
MORNING WITH GUSTS UP TO 22 KTS OCCURRING AFT 16Z. WINDS WILL
CONTINUE TO INCREASE THROUGHOUT THE DAY DUE TO AN APPROACHING
PACIFIC STORM. FOR NOW LOOKING AT WINDS GUSTING TO BETWEEN 25 AND 30
KNOTS WELL INTO THIS EVENING. SKY COVER WILL BE LIMITED TO SOME HIGH
CLOUDS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED LIGHT SHOWERS ARE POSSIBLE TODAY FROM NORTHERN
INYO COUNTY EAST ACROSS SOUTH CENTRAL NEVADA AND FAR NORTHWEST
ARIZONA. GUSTY SOUTH TO SOUTHWEST WINDS WILL ALSO BE PROBLEMATIC IN
ALL AREAS THIS AFTERNOON AND EVENING. SOUTH WINDS WILL BE STRONGEST
IN THE OWENS VALLEY WHERE GUSTS TO 40 KTS IS POSSIBLE.
.FIRE WEATHER...A FIRE WEATHER WATCH CONTINUES FOR THE NORTHWEST
DESERTS AND NORTHWEST PLATEAU OF ARIZONA FOR SUNDAY AFTERNOON/EARLY
EVENING AS CURRENT FORECASTED WINDS AND RH LOOK LIKE THEY COULD MEET
CRITERIA. THESE PARAMETERS COMBINED WITH DRY FUELS ALREADY IN PLACE
COULD CREATE CRITICAL FIRE CONDITIONS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 1 PM TO 11 PM PDT TODAY FOR NVZ014.
AZ...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR AZZ102.
CA...WIND ADVISORY FROM 1 PM TO 11 PM PDT TODAY FOR CAZ520-522.
&&
MORGAN/KENNEDY/HARRISON/PIERCE
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, May 14, 5:44 AM MST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
544 AM PDT SAT MAY 14 2011
AZZ001>003-036-CAZ519>527-NVZ014>022-150700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
544 AM PDT SAT MAY 14 2011 /544 AM MST SAT MAY 14 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SOUTHERLY WINDS WILL INCREASE TODAY AS A STRONG LOW PRESSURE
SYSTEM DROPS TO NEAR THE NORTHERN CALIFORNIA COAST. THE STRONGEST
WINDS WILL BE ACROSS INYO...ESMERALDA AND CENTRAL NYE COUNTIES
WHERE A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR
WIND GUSTS UP TO 50 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
BREEZY TO WINDY CONDITIONS ARE EXPECTED ACROSS MUCH OF THE AREA
SUNDAY AS THE LOW PRESSURE REMAINS JUST OFF THE COAST AND A
DISTURBANCE ROTATING AROUND THE LOW MOVES THROUGH THE AREA. GUSTS
TO 40 MPH WILL BE POSSIBLE IN MANY LOCATIONS BUT AT THIS TIME IT
LOOKS LIKE EVEN STRONGER WINDS ARE POSSIBLE FROM SOUTHERN INYO
COUNTY UP ACROSS NYE AND LINCOLN COUNTIES. LOCALLY BREEZY
CONDITIONS WILL LINGER MONDAY AND TUESDAY AS THE LOW GRADUALLY
MOVES INLAND. TEMPERATURES WILL BE MUCH COOLER BEGINNING SUNDAY
WITH HIGH TEMPERATURES BELOW NORMAL MOST OF THE WEEK.
PRECIPITATION CHANCES WILL MAINLY BE LIMITED TO THE SIERRA SUNDAY
AND MONDAY BUT THERE IS POTENTIAL FOR SHOWERS TO SPREAD ACROSS THE
REST OF THE AREA TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Dust Devil, Mohave
- When
- May 14, 2:55 PM MST to 3:05 PM MST
- Where
- Mohave County, 0.61 mi NNE of Mohave Valley to 0.72 mi NNE of Mohave Valley
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 34.939, -114.588
A dust devil damaged an awning on a mobile home.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Florida, May 14, 20111 death · $35,000 · 1 in hail · 12 events
- Rip Current in Texas, May 14, 20111 death · 4 injured · 1 event
- Debris Flow and Flooding in Washington, May 14 to 23, 2011$4.3 million · 52 kt wind · 8 events
- Flash Flood and Flooding in Oregon, May 14 to 18, 2011$2.8 million · 1 in hail · 9 events
- Flash Flooding and Flooding in Indiana, May 14 to 15, 2011$500,000 · 6 events
- Flash Flood and Debris Flow in Puerto Rico, May 14 to 18, 2011$365,000 · 53 kt wind · 9 events
- Debris Flow in Wyoming, May 14 to 25, 2011$500,000 · 1 event
- Flash Flooding and Flood in Ohio, May 14 to 15, 2011$65,000 · 12 events
- High Wind in Michigan, May 14 to 15, 2011$55,000 · 50 kt wind · 3 events
- Lightning Strike in Michigan, May 14, 2011$50,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 14, 2011$50,000 · 53 kt wind · 1 event
- Flash Flood in West Virginia, May 14, 2011$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295292.